Abstract: Pregabalin-withdrawal encephalopathy and splenial edema: A link to high-altitude illness?
July 20, 2005
Pregabalin-withdrawal encephalopathy and splenial edema: A link to high-altitude illness?
Anne Louise Oaklander, MD, PhD 1 *, Bradley R. Buchbinder, MD 2
1Nerve Injury Unit, Departments of Anesthesiology, Neurology Neuropathology, Massachusetts General Hospital, Harvard Medical School, Boston, MA
2Department of Radiology, Massachusetts General Hospital, Harvard Medical School, Boston, MA
email: Anne Louise Oaklander (email@example.com)
*Correspondence to Anne Louise Oaklander, Massachusetts General Hospital, 55 Fruit Street, Clinics 3, Boston, MA 02114
NIH National Institute of Neurological Disorders and Stroke; Grant Number: R01NS42866
Paul Beeson Scholarship from the American Federation for Aging Research
A postherpetic-neuralgia patient abruptly discontinued pregabalin. Thirty hours later, unexplained nausea, headache, and ataxia developed, progressing to delirium 8 days later. Magnetic resonance imaging indicated T2-hyperintense lesions of her splenium. Similar magnetic resonance imaging abnormalities, interpreted as focal vasogenic edema, develop in some epileptic patients after rapid anticonvulsant withdrawal. Patients with high-altitude cerebral edema have similar splenial-predominant magnetic resonance imaging abnormalities that accompany these same neurological symptoms. This case is the first to associate anticonvulsant-withdrawal splenial abnormalities with neurological symptoms, with gabapentin-type anticonvulsants, and is among the first in nonepileptic patients, suggesting that sudden anticonvulsant withdrawal alone, unaccompanied by seizures, can initiate symptomatic focal brain edema. The similarity of this syndrome to high-altitude cerebral edema suggests a possible common pathophysiology and offers potential therapies. Ann Neurol 2005
Received: 21 January 2005; Revised: 2 May 2005; Accepted: 3 May 2005
Digital Object Identifier (DOI)